Arkansas, 2020Flash Flood in Arkansas, September 23, 2020
September 23, 2020 · NWS LZK · 1 event in 1 county or zone
Heavy rain on the 23rd brought four to five inch rainfall totals at Kelso (Desha County), with three to four inches at Malvern (Hot Spring County), Mount Ida (Montgomery County), and Murfreesboro (Pike County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain on the 23rd brought four to five inch rainfall totals at Kelso (Desha County), with three to four inches at Malvern (Hot Spring County), Mount Ida (Montgomery County), and Murfreesboro (Pike County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 23, 5:58 AM CST, 32 minutes earlier.
Area forecast discussion, Sep 23, 5:58 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
658 AM CDT Wed Sep 23 2020
.UPDATE...
Updated to include the 12z aviation discussion.
.AVIATION...
IFR conds will prevail this morning with scattered SHRA/+RA
continuing across much of the state today. IFR conds are expected
to persist through the TAF period due to low CIGs at all
locations except KHRO and KBPK. Nrn terminals may improve to
MVFR/VFR. SHRA will slowly end from NW to SE late Wednesday
night/Thursday morning.
&&
.PREV DISCUSSION...(ISSUED 401 AM CDT Wed Sep 23 2020)
SHORT TERM...Today Through Thursday Night
Unsettled weather will continue across AR this morning as
tropical moisture associated with the remnants of Beta advects
into the region. An upper level shortwave trough, currently moving
across the Srn plains, is generating cyclonic flow over NW AR/SW
MO and providing local forcing for ascent. Moisture from Beta will
stream into this upper low resulting in intermittent rainfall
through early Thursday across at least portions of AR.
Today, stratiform precipitation will slowly lift NEwrd ahead of the
upper low. Light to moderate, possibly heavy at times, rainfall will
persist across SE AR through mid-day Thursday. Over NW AR,
precipitation will begin to wind down as sinking air moves into
the Wrn side of the upper low and dries out. QPF totals through
Thursday will range from one to three inches over SE AR to maybe
a couple tenths over NW AR. Given the stratiform nature of the
precipitation, flash flooding is unlikely to become a problem thus
no headlines for heavy rainfall will be mentioned.
Temperatures today are not expected to climb much with cloud cover
and rainfall lingering combined with NE/E surface winds. High
temperatures are expected to mainly be in the 60s this afternoon. A
few 70s will be possible over the extreme N where PoPs are be
lowest. Temperatures will moderate 5-10 degrees on Thursday with
precipitation coming to an end from NW to SE during the day. Quite
conditions will end the short term period.
LONG TERM...Friday Through Wednesday
Models are all in good agreement that a significant pattern change
will be occurring during the extended period. Medium range models
also agree that precipitation will be very hard to come by and as
such, all rain chances have been removed. Forecast solution this
morning was based on a general blend of the GFS and ECMWF.
Period initiates with the remnants of Beta somewhere over northern
Alabama with weak troughing over the southeast United States. Even
with this weak trough over the area, moisture appears to be very
limited and no precipitation is expected. Weak ridging will build
over the area for the weekend as a broad trough moves into the Great
Lakes states. Temperatures through the weekend will be close to or
even a little above seasonal norms.
As the aforementioned Great Lakes trough moves into the Ohio Valley,
it will push a very weak cold front into the northern part of the
state Sunday evening where it will basically wash out with little
impact.
Heading into next week, the upper pattern becomes highly amplified,
characterized by strong ridging over the western United States and
subsequent downstream troughing over the east. As the upper pattern
evolves, a strong, albeit dry cold front will move through the state
Monday night. Strong surface high pressure of Canadian origin will
follow the front with a much drier and cooler air mass coming into
the area towards the end of the period.
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Aviation...JONES
Hazardous weather outlook, Sep 23, 3:20 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
420 AM CDT Wed Sep 23 2020
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-241000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
420 AM CDT Wed Sep 23 2020
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Widespread showers will continue Wednesday and Wednesday night
before tapering off Thursday. One to three inches of rainfall is
expected across the southern and southeastern sections of the
state with locally higher amounts possible. These rainfall amounts
may result in some isolated flash flooding where the locally
heavier rainfall occurs. Otherwise, hazardous weather is not
anticipated through tonight.
.DAYS TWO THROUGH SEVEN...Wednesday Through Monday
No hazardous weather is anticipated through Monday.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
56/230
Flash Flood, Desha
- When
- September 23, 6:30 AM CST to 9:30 AM CST
- Where
- Desha County, 0.58 mi E of Mc Gehee to 0.69 mi S of Mc Gehee
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.630, -91.390
One to two feet of water was over Ash and Oak Streets in Mcgehee.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Mississippi, September 23 to 24, 2020$256,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, September 23, 2020$26,000 · 3 events
- Coastal Flood in Puerto Rico, September 23 to 25, 20203 events
- Heavy Rain in Oregon, September 23 to 25, 20203 events
- Hail in Minnesota, September 23, 20201 in hail · 3 events
- Flash Flooding in Texas, September 23, 20202 events
- Flash Flood and Heavy Rain in Arkansas, September 23, 20202 events
- Waterspouts in South Atlantic Coastal Waters, September 23, 20202 events
- Heavy Rain in Washington, September 23 to 25, 20202 events
- Heavy Rain in Hawaii, September 23, 20202 events
- Damaging Winds in Wisconsin, September 23, 202052 kt wind · 2 events
- Coastal Flood in New Hampshire, September 23, 2020$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916834.